Virginia, 2012

Flash Flooding in Virginia, August 28, 2012

August 28, 2012 · NWS AKQ · 3 events in 1 county or zone

Scattered thunderstorms along a cold front produced heavy rain which caused flash flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms along a cold front produced heavy rain which caused flash flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 28, 2:41 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 28, 2:41 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
341 PM EDT TUE AUG 28 2012

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE SOUTHEAST INTO NORTH CAROLINA
TONIGHT INTO WEDNESDAY MORNING. HIGH PRESSURE BUILDS INTO THE
MID ATLANTIC STATES BY WEDNESDAY AFTERNOON...AND WILL SETTLE
ACROSS THE AREA THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LATEST SURFACE OBSERVATIONS SHOW THAT THE COLD FRONT IS NOW DRAPED
ACROSS THE CWA FROM ROUGHLY WALLOPS ISLAND TO DANVILLE VA. A
WIDESPREAD CU FIELD HAS DEVELOPED ACROSS ALL AREAS...EXCEPT
NORTHEAST NC WHERE A SUBTROPICAL AIRMASS IS STREAMING UP FROM THE
CAROLINAS AND IS RESULTING IN THICKER CLOUD COVER. PRECIPITATION
CHANCES IN N/NW COUNTIES WILL BE VERY LOW FOR LATE THIS AFTERNOON AS
NW WINDS AND DRIER AIR (DEWPOINTS 60-65F) ARE MOVING INTO THE
REGION. THIS TREND IS EXPECTED TO CONTINUE INTO THIS EVENING AND
OVERNIGHT AS SURFACE HIGH PRESSURE BUILDS IN FROM THE NW
OVERNIGHT/LATE.

ALONG AND AHEAD OF THE FRONT (OR FURTHER SOUTH)...DEWPOINTS RANGE
FROM THE MID 60S TO MID 70S AND THE CU FIELD IS SHOWING SIGNS OF
VERTICAL ENHANCEMENT AS PEAK DAYTIME HEATING IS REACHED. IN
ADDITION...THE COLD FRONT WILL INTERACT WITH AMPLE MOISTURE FROM THE
SUBTROPICAL AIRMASS AS WELL AS WITH THE RRQ OF AN UPPER LEVEL JET
STREAK TO ENHANCE FORCING AND THUS THUNDERSTORM CHANCES LATE THIS
AFTERNOON THROUGH THIS EVENING. WILL CONTINUE WITH HIGHEST POPS FOR
MAINLY THE SRN 1/2 OF THE CWA (30-40 PERCENT POPS REST OF THIS
AFTN...RAMPING UP TO 60 PERCENT IN NE NC/FAR SE VA THIS EVENING).
PWATS RANGING FROM 1.50-2.00 INCHES AND LIGHT LOW-LEVEL WINDS WILL
HELP TO PRODUCE LOCALLY HEAVY RAINFALL AS PRECIP DEVELOPS. SOME
GUSTY WINDS MAY BE POSSIBLE IN THE STRONGEST STORMS ALONG THE FRONT
AS DRIER AIR MOVES IN BEHIND IT. EXPECT PRECIP TO TAPER OFF FROM N
TO S TONIGHT WITH SOME LINGERING POPS IN NE NC THROUGH DAYBREAK
WEDNESDAY MORNING. LOWS TONIGHT IN THE MID 60S NORTH TO LOWER 70S
SOUTH.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
AFTER SOME EARLY AM SHOWERS POSSIBLE ACROSS THE FAR SOUTH...DRYING
FROM THE NORTH WILL PREVAIL AS SURFACE HIGH PRESSURE CONTINUES TO
BUILD INTO THE MID ATLANTIC STATES FROM THE NORTHWEST. HIGH TEMPS
WED IN THE L/M80S. HIGH PRESSURE SETTLES ACROSS THE REGION LATER
WEDNESDAY NIGHT THROUGH FRI...RESULTING IN MOSTLY CLEAR SKIES
THROUGH THIS TIME. EXPECT COOLER OVERNIGHT LOWS FOR THURSDAY MORNING
WITH READINGS IN THE 60S (POSSIBLY EVEN UPPER 50S IN A FEW SPOTS
OVER THE NORTH). HIGHS IN THE 80S AREAWIDE...CREEPING INTO THE LOW
90S INLAND ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPR RIDGE OF HIGH PRESSURE WILL BE PRESENT OVER THE MID-ATLANTIC
REGION THIS COMING WEEKEND. WILL MAINTAIN DRY WX SATURDAY...BUT THE
REMAINS OF ISSAC MAY AFFECT THE AREA BY SUNDAY. TIMING ISSUES
BETWEEN THE GFS/ECMWF MAKE THIS A LOW CONFIDENCE FORECAST...BUT HAVE
INCLUDED SLIGHT CHANCE TO CHC POPS BY SUNDAY INTO THE FIRST OF NEXT
WEEK. HIGHS UPR 80S TO LOW 90S SAT...THEN MID/UPR 80S SUN-TUES. LOW
UPR 60S TO MID 70S.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
COLD FRONT/SFC TROUGH PUSHING INTO CENTRL VA. WNDS ARE SHIFTING TO
THE NW-N BEHIND THE BNDRY. SCATTERED CU DEVELOPING AHEAD OF THE
FRONT BUT LITTLE DEVELOPMENT AT THIS TIME. THINK THERE IS ENOUGH
INSTABILITY FOR SOME CONVECTION TO BUILD THRU THE AFTN/EVENING IN
VCNTY AND AHEAD OF THE FRONT. GENERALLY ADDED VCTS FOR ALL TAF
SITES EXCEPT SBY WHERE NW FLOW WILL LIKELY PREVENT ANY TSTMS. THE
FRONT WILL PUSH OFFSHORE LATER TONIGHT. MODELS SHOW SFC HIGH AND
UPPER LEVEL RIDGE BUILDING INTO THE REGION EARLY WED THRU FRIDAY.

&&

.MARINE...
A WEAK COLD FRONT WILL DROP SOUTH THROUGH THE MARINE AREA INTO
TONIGHT. WINDS HAVE ALREADY TURNED TO THE WNW BEHIND THE FRONT OVER
THE NORTHERN WATERS THIS AFTERNOON...AND SHOULD BECOME N-NW OVER THE
ENTIRE AREA BY EARLY WED MORNING. HIGH PRESSURE BEGINS TO BUILD OVER
THE MARINE AREA WEDNESDAY THEN REMAINS IN PLACE THROUGH AT LEAST
FRIDAY. NO SCA CONDITIONS ARE ANTICIPATED DURING THIS TIME.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BMD
NEAR TERM...BMD
SHORT TERM...BMD
LONG TERM...JDM
AVIATION...JEF
MARINE...JDM
Hazardous weather outlook, Aug 28, 2:45 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT TUE AUG 28 2012

NCZ012>017-030>032-102-VAZ060-065>067-079>082-084-086>098-100-291945-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
MECKLENBURG-LUNENBURG-NOTTOWAY-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
345 PM EDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BRING THE
POTENTIAL FOR HEAVY RAINFALL AND LOCALLY STRONG GUSTY WINDS. HEAVY
RAINFALL MAY PERSIST THROUGH EARLY WEDNESDAY MORNING ACROSS
EXTREME SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-291945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
345 PM EDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-061>064-068>078-083-085-099-291945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-NEW KENT-MIDDLESEX-
ACCOMACK-
345 PM EDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BMD

In the hours before

Local storm report, Aug 28, 10:46 AM EST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1146 AM EDT TUE AUG 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     TSTM WND DMG     1 NNE TROWER            37.62N  75.73W
08/25/2012                   ACCOMACK           VA   EMERGENCY MNGR

            *** 1 INJ *** TRAILER HOME DAMAGED BY STRAIGHT-LINE
            WINDS...ONE MINOR INJURY...ORIGINALLY REPORTED AS A
            TORNADO

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER AKQ1200687

JM
Special weather statement, Aug 28, 2:49 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
349 PM EDT TUE AUG 28 2012

VAZ090-091-094-282015-
JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-YORK VA-
349 PM EDT TUE AUG 28 2012

...THUNDERSTORM OVER THE MIDDLE PENINSULA...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEWLY DEVELOPED THUNDERSTORM ALONG A SOUTHWARD MOVING COLD FRONT
OVER DENBIGH...OR ABOUT OVER PATRICK HENRY FIEL...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OYSTER
POINT...AND...PATRICK HENRY FIEL AT 355 PM EDT...PATRICK HENRY
FIEL...AND...GRAFTON AT 400 PM EDT...TABB...AND...BEACONSDALE AT 405
PM EDT...BEACONSDALE...AND...DARE AT 410 PM EDT.

EXPECT WIND GUSTS UP TO 30 MPH AND LOCALLY HEAVY DOWNPOURS IN THE
PATH OF THIS STORM.

LAT...LON 3699 7631 3700 7634 3696 7641 3696 7645
      3702 7647 3705 7652 3708 7654 3707 7656
      3711 7662 3721 7659 3719 7638 3717 7638
      3718 7635 3713 7627

44
Special weather statement, Aug 28, 3:16 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
416 PM EDT TUE AUG 28 2012

VAZ091-094-095-282045-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-YORK VA-
416 PM EDT TUE AUG 28 2012

...THUNDERSTORM MOVING ACROSS THE PENINSULA...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTHAMPTON...OR ABOUT OVER LANGLEY AFB...MOVING
EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LANGLEY
VIEW...AND...LANGLEY AFB AT 425 PM EDT...RALEIGH TERRACE...AND...PLUM
TREE ISLAND REFUGE AT 430 PM EDT...HAMPTON...AND...HALLWOOD AT 440 PM
EDT...GRAND VIEW AT 445 PM EDT.

EXPECT WIND GUSTS TO 35 MPH AND LOCALLY HEAVY DOWNPOURS IN THE PATH
OF THIS STORM.

LAT...LON 3697 7630 3700 7633 3699 7638 3700 7646
      3702 7647 3706 7653 3719 7649 3716 7633
      3712 7627 3708 7626 3698 7629 3696 7626

44
Special weather statement, Aug 28, 3:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
452 PM EDT TUE AUG 28 2012

VAZ088-089-091>098-282115-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX
VA-VIRGINIA BEACH VA-YORK VA-
452 PM EDT TUE AUG 28 2012

...SHOWERS AND THUNDERSTORMS DEVELOPING ALONG A COLD FRONT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS ALONG A SOUTHWARD MOVING COLD FRONT
FROM BUCKROE BEACH TO 5 MILES SOUTHWEST OF IVOR...OR FROM HAMPTON
TO 7 MILES SOUTH OF WAKEFIELD...MOVING SOUTHEAST AT 10 MPH. THE
THUNDERSTORMS WILL BE NEAR FORT MONROE AROUND 505 PM EDT...
  ISLE OF WIGHT AROUND 510 PM EDT...
  ZUNI AROUND 515 PM EDT...

EXPECT WIND GUSTS TO 35 MPH AND LOCALLY HEAVY DOWNPOURS IN THE PATH
OF THESE STORMS.

LAT...LON 3673 7694 3691 7717 3704 7660 3696 7647
      3691 7646 3690 7640 3693 7639 3693 7634
      3696 7634 3697 7630 3699 7631 3700 7636
      3696 7643 3702 7647 3706 7653 3712 7628
      3708 7626 3698 7629 3693 7615

44
Special weather statement, Aug 28, 4:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
514 PM EDT TUE AUG 28 2012

VAZ093>098-282145-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-
514 PM EDT TUE AUG 28 2012

...STRONG THUNDERSTORM APPROACHING NORFOLK...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FORT MONROE...OR ABOUT 8
MILES NORTH OF CHURCHLAND...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR PHOEBUS AT 525 PM EDT...NORFOLK NAS...
AND...WILLOUGHBY SPIT AT 545 PM EDT.

EXPECT WIND GUSTS TO 35 MPH AND LOCALLY HEAVY DOWNPOURS IN THE PATH
OF THESE STORMS. THE RUNOFF FROM THE RAINFALL WILL LIKELY RESULT IN
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS.

LAT...LON 3669 7632 3694 7665 3701 7655 3696 7647
      3691 7646 3690 7640 3693 7639 3693 7634
      3697 7633 3697 7630 3699 7631 3700 7636
      3696 7643 3705 7650 3709 7644 3703 7628
      3698 7629 3693 7615

44
Special weather statement, Aug 28, 4:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
516 PM EDT TUE AUG 28 2012

VAZ080-081-087-088-092-282145-
DINWIDDIE VA-GREENSVILLE VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SUSSEX
VA-
516 PM EDT TUE AUG 28 2012

...THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL VIRGINIA...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STONY CREEK...OR ABOUT 13 MILES NORTHEAST OF
PURDY...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR OWENS AT 525 PM EDT...SUSSEX...AND...BOOKER AT 545 PM EDT.

EXPECT WIND GUSTS TO 35 MPH AND LOCALLY HEAVY DOWNPOURS IN THE PATH
OF THESE STORMS.

LAT...LON 3693 7710 3666 7733 3690 7755 3702 7743

44

The radar

The Norfolk radar (KAKQ), 51 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Hampton (C)

When
August 28, 4:30 PM EST to 5:30 PM EST
Where
Hampton (C) County, 5.01 mi W of Hampton to 4.98 mi W of Hampton
Cause
Heavy Rain
Reported by
Public
Coordinates
37.030, -76.440

Car was surrounded by 3 feet of water.

Flash Flood, Hampton (C)

When
August 28, 4:55 PM EST to 6:00 PM EST
Where
Hampton (C) County, 1.49 mi NNE of Hampton to 1.82 mi NNE of Hampton
Cause
Heavy Rain
Reported by
Public
Coordinates
37.040, -76.340

Fox Hill Road was almost impassable at Mercury Boulevard due to flooding.

Flash Flood, Hampton (C)

When
August 28, 7:00 PM EST to 8:00 PM EST
Where
Hampton (C) County, 3.45 mi NE of Hampton to 3.21 mi NE of Hampton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.050, -76.300

Numerous roads were closed or impassable due to flooding. Apartment complex was evacuated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411029, 411030, 411031.